Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 302, NWS Goodland, KS

October 31, 2000Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 31, 2000, 5:30 PM CST for Thomas County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 5:30 PM CST (23:30 UTC)
Expired
Oct 31, 2000, 6:15 PM CST
In force
45 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 5:45 PM CSTHail 0.75Brewster, KS
Oct 31, 5:51 PM CSTHail 1Levant, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 2:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312330
SVRGLD
KSC193-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 615 PM CST

* AT 527 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF BREWSTER...OR ABOUT 23 MILES
  SOUTHEAST OF GOODLAND...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AT 545 PM CST
  LEVANT...MINGO AT 555 PM CST
  COLBY AT 600 PM CST
  GEM...HALFORD AT 605 PM CST

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 9 PM CST.  REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

$$

E;NTWISTLE

LAT...LON 3914 10141 3914 10105 3956 10071 3957 10140

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 31, 2:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MST TUE OCT 31 2000

...FORECAST CHALLENGES ARE PRECIP TONIGHT WITH TEMPS AND WINDS
THROUGHOUT THE PERIOD...

YET ANOTHER UPPER LOW MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS
TONIGHT YIELDING ANOTHER ROUND OF THUNDERSTORMS. HOWEVER...IT APPEARS
MUCH OF THE FORECAST AREA WILL GET DRY SLOTTED THIS TIME AROUND...
EXCEPTION BEING THE EASTERN HALF OF THE CWA WHERE DEWPOINTS REMAIN IN
THE MIDDLE 50S. THE LOW CONTINUES ITS NORTHEAST TRACK THURSDAY WITH
HIGH PRESSURE BUILDING ACROSS THE PLAINS. BASED ON ITS PERFORMANCE
WITH PRECIPITATION FORECASTS THE LAST FEW WEEKS AND CURRENT HANDLING
OF THE LOW LEVEL MOISTURE AND FRONTAL POSITION...ILL RELY HEAVILY ON
THE ETA. WILL ISSUE EVENING PACKAGE WITH THE TORNADO WATCH.

TONIGHT...DRYLINE AND ASSOCIATED TRW ACTIVITY MOVE ACROSS THE CENTRAL
AND EASTERN CWA TONIGHT WITH COLD FRONT PROGGED ON THE OUTSKIRTS OF
THE NORTHWEST CWA. SOME WRAPAROUND SHOWERS MAY AFFECT THE NORTHWEST
CORNER OF THE AREA. WINDS WILL REMAIN FROM THE SOUTH OVER MUCH OF THE
AREA WITH SOUTHWEST WINDS OVER THE WESTERN HALF...SPEEDS IN THE
BREEZY CATEGORY. LOWS WILL RANGE FROM MIDDLE 30S NORTHWEST TO 50 TO
55 EAST.

WEDNESDAY THROUGH THURSDAY...SOME WRAPAROUND MOISTURE LINGERS OVER
THE NORTHWEST CORNER WHERE MOSTLY CLOUDY CONDITIONS WILL PREVAIL.
ELSEWHERE...MOSTLY SUNNY. COLD FRONT PASSES THROUGH THE AREA
WEDNESDAY BRINGING WINDY NORTHWEST WINDS TO THE AREA. HIGH PRESSURE
PUSHES INTO THE AREA WEDNESDAY NIGHT AND THURSDAY. BASED ON PAST
PERFORMANCE...WILL RELY ON THE COLDER MAV/FWC FOR LOWS. AS FOR
HIGHS...DIFFERENCES PRETTY SIGNIFICANT AT 850 WITH THE ETA/AVN ALMOST
10F COOLER THAN THE NGM. WITH GUIDANCE HIGHS IN GOOD AGREEMENT I
WONT DEVIATE MUCH. WILL WORD IT NEAR 50 NORTHWEST AND NEAR 60 EAST.
THURSDAYS HIGHS WILL BE ABOUT 5F COOLER AS COLDER AIR ALOFT FILTERS
IN TO THE AREA.

FOR THE EXTENDED FORECAST (FRI-SUN)...LONG RANGE MODELS CONTINUE IN
FAIR AGREEMENT THROUGH THE PERIOD. UPPER LOW DIVES TOWARD THE
SOUTHWEST UNITED STATES FRIDAY AND SATURDAY WITH RIDGE AXIS PASSING
OVER THE AREA. ON SUNDAY THE UPPER LOW BEGINS TO ADVANCE TOWARD THE
AREA BUT REMAINS WELL SOUTHWEST OF THE AREA TO AFFECT OUR DRY
WEATHER. AT THE SURFACE...STRONG HIGH PRESSURE BUILDS INTO THE AREA
BEHIND THE DEPARTING FRONT FRIDAY AND SATURDAY BEFORE SLOWLY MOVING
EAST AS LEE TROUGH DEVELOPS ALONG THE FRONT RANGE SUNDAY. MRF APPEARS
A LITTLE TO EAGER TO GENERATE PRECIP SATURDAY WITH SUCH A STRONG
SURFACE HIGH CENTERED OVER THE AREA. CANADIAN/NOGAPS KEEP US DRY AS
WELL AS THE PREVIOUS RUN OF THE MRF. WILL TREND TOWARD THE MORE
CONSISTENT ECMWF AND PREVIOUS RUN OF THE MRF 850 TEMPS FOR HIGHS.

.GLD...NONE.

THEDE

In the hours before

Local storm report, Oct 31, 4:00 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    14 S KANORADO             KS   1.75 INCH HAIL
10/31/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0248 PM    2 W RULETON               KS   .88 INCH HAIL
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0252 PM    15 SSW OBERLIN            KS   TORNADO
10/31/00   DECATUR                        REPORTED BY STORM
                        	                  SPOTTER.

0254 PM    8 S RULETON               KS   TORNADO
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Oct 31, 4:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    3 N CARUSO                KS   TORNADO
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          STORM CHASER ALSO
          <                                CONFIRMED TORNADO.

N
Local storm report, Oct 31, 4:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    1 N HALFORD               KS   1 INCH HAIL
10/31/00   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0251 PM    6 S RULETON               KS   TORNADO
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 PM    1 W RULETON               KS   1.75 INCH HAIL
10/31/00   SHERMAN                        REPORTED BY STORM
               G                           SPOTTER.

N
Local storm report, Oct 31, 4:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    OBERLIN                   KS   FUNNEL CLOUD
10/31/00   DECATUR                        BRIEF FUNNEL REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

N
N
Local storm report, Oct 31, 5:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    1 N HALFORD               KS   1 INCH HAIL
10/31/00   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0251 PM    6 S RULETON               KS   TORNADO
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 PM    1 W RULETON               KS   1.75 INCH HAIL
10/31/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

N
Special weather statement, Oct 31, 5:26 PM CST, 4 minutes before
COZ090>092-312345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MST TUE OCT 31 2000

...THE TORNADO WATCH FOR FAR EASTERN COLORADO HAS BEEN CANCELLED...

THE THUNDERSTORMS THAT HAD EARLIER PRODUCED THE SEVERE WEATHER OVER
FAR EASTERN COLORADO HAVE MOVED OUT OF THE AREA. A CHANCE OF
THUNDERSTORMS WILL CONTINUE INTO THE NIGHT. HOWEVER...THIS ACTIVITY
IS NOT EXPECTED TO BECOME SEVERE. THEREFORE...THE TORNADO WATCHd
THAT WAS IN AFFECT FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF
EASTERN COLORADO HAS BEEN CANCELLED.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:21 PM CSTTornado WarningGLDLogan39 min
Oct 31, 2:52 PM CSTTornado WarningGLDThomas23 min
Oct 31, 2:58 PM CSTTornado WarningGLDWallace47 min
Oct 31, 3:12 PM CSTTornado WarningGLDThomas48 min
Oct 31, 3:26 PM CSTTornado WarningGLDSherman49 min
Oct 31, 3:47 PM CSTSevere Thunderstorm WarningGLDDecatur58 min
Oct 31, 3:55 PM CSTTornado WarningGLDDecatur50 min
Oct 31, 4:14 PM CSTTornado WarningGLDGreeley, Sherman, Wallace46 min
Oct 31, 4:19 PM CSTTornado WarningGLDCheyenne41 min
Oct 31, 4:59 PM CSTSevere Thunderstorm WarningGLDGreeley, Wallace61 min
Oct 31, 4:59 PM CSTSevere Thunderstorm WarningGLDSherman61 min
Oct 31, 5:01 PM CSTTornado WarningGLDCheyenne44 min
Oct 31, 5:20 PM CSTSevere Thunderstorm WarningGLDLogan25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.